The American Journal of Digestive Diseases

, Volume 16, Issue 11, pp 1014–1018 | Cite as

Hepatitis, arthritis and lupus cell phenomena caused by methyldopa

  • Michael Eliastam
  • A. W. Holmes
Case Report

Summary

A patient is described who developed hepatocellular jaundice after methyldopa was administered. When the drug was again prescribed, hepatitis recurred. This exacerbation, along with transient arthritis, antinuclear antibodies and positive LE cell tests, document this as a case of hepatotoxicity due to methyldopa.

Preview

Unable to display preview. Download preview PDF.

Unable to display preview. Download preview PDF.

References

  1. 1.
    Fries J, Siraganian R: Sulfonamide hepatitis; report of a case due to sulfamethoxazole and sulfisoxazole. New Eng J Med 274:95–97, 1966Google Scholar
  2. 2.
    Reubner BH, Slusser RJ: Hepatocytes and sinusoidal lining cells in viral hepatitis; an electron microscopic study. Arch Path 86:1–11, 1968Google Scholar
  3. 3.
    Elkington SG, Schreiber WM, Conn HO: Hepatic injury caused by L-alpha methyldopa. Circulation 40:589–595, 1969Google Scholar
  4. 4.
    Zarday Z, Rosenthal WS, Wolff FW: Severe liver toxicity after methyl-dopa. New York J Med 67:1897, 1967Google Scholar
  5. 5.
    Horwitz D, Pettinger WA, Orvis H, et al: Effects of methyldopa in 50 hypertensive patients. Clin Pharmacol Ther 8:224–234, 1967.Google Scholar
  6. 6.
    Sherman JD, Love DE, Harrington JF: Anemia, positive lupus and rheumatoid factors with methyldopa. Arch Intern Med 120:321–326, 1967Google Scholar

Copyright information

© Hoeber Medical Division • Harper & Row, Publishers, Incorporated 1971

Authors and Affiliations

  • Michael Eliastam
    • 1
  • A. W. Holmes
    • 1
  1. 1.From the Section of Hepatology, Department of MedicineRush-Presbyterian-St. Luke's Medical CenterChicago

Personalised recommendations